Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Birmingham, AL

October 23, 2004Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 23, 2004, 6:34 PM CDT for Lamar County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 6:34 PM CDT (23:34 UTC)
Expired
Oct 23, 2004, 7:15 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 19 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232334
SVRBHM
ALC075-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES NORTHWEST OF SULLIGENT TO 20 MILES SOUTHWEST OF
  SULLIGENT TO 40 MILES WEST OF MILLPORT...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERNON...MOLLOY...MANSFIELD...KENNEDY...DETROIT AND BEAVERTON.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3356 8827 3398 8822 3399 8821 3405 8821
      3405 8799 3404 8799 3403 8796 3354 8795
      3355 8828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:25 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 23, 3:25 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SAT OCT 23 2004

.SYNOPSIS...
COLD FRONT WILL SLOWLY MOVE INTO THE STATE SUNDAY AFTERNOON AND
BECOME STALLED ACROSS CENTRAL SECTIONS BY SUNDAY NIGHT. RAIN
CHANCES...ALONG WITH A FEW THUNDERSTORMS...WILL BE GOOD WELL
AHEAD OF THE FRONT THIS EVENING THROUGH SUNDAY MORNING.
TEMPERATURES REMAIN AT OR ABOVE NORMAL.
&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY).
PESKY BACKDOOR FRONT/DEW POINT AXIS LOCATED ALONG THE
ALABAMA/MISSISSIPPI STATE LINE WILL MOVE EASTWARD OVERNIGHT AS A
PRE-FRONTAL TROUGH MOVES INTO THE NORTHWEST SECTIONS OF THE AREA.
WILL GENERALLY ACCEPT THE ETA SOLUTION WITH REGARD TO THE PRE-
FRONTAL TROUGH AND SURFACE COLD FRONT MOVEMENT THROUGH THE PERIOD.
DO NOT THINK THE FRONT WILL PUSH AS FAR SOUTH AS THE GFS
DEPICTS WHICH WILL AFFECT THE SENSIBLE WEATHER ACROSS CENTRAL
ALABAMA. RAIN CHANCES WILL BE HIGH TONIGHT...WITH BEST SHOT CLOSE TO
THE PRE-FRONTAL TROUGH. RAIN AREA SHOULD BE PUSHING SOUTH AND LOSING
ITS GUSTO EARLY SUNDAY. SURFACE COLD FRONT SHOULD MOVE INTO THE AREA
MAINLY DRY AND MEANDER BETWEEN BHM AND MGM SUNDAY NIGHT...BEFORE
TILTING MORE NORTHWEST SOUTHEAST MONDAY AND TUESDAY. WILL HOLD ONTO
THE SMALL CHANCES OF SHOWERS JUST SOUTH OF THE FRONT FOR NOW...BUT IT
REALLY LOOKS IFFY. TOOK A MIX OF GUIDANCE TEMPERATURES DURING THE
PERIOD. OVERALL...CURRENT SHORT TERM FORECAST LOOKING GOOD WITH NO
MAJOR CHANGES PLANNED.

&&

.LONG TERM...(WEDNESDAY THROUGH SATURDAY).
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION
THROUGH THE PERIOD. UPPER TROPOSPHERIC LONGWAVE PATTERN MIGRATES
TOWARD A 4 WAVE PATTERN...WHICH WOULD MEAN A LESS AMPLIFIED FLOW
BY WEEKS END. MAIN DISAGREEMENT OCCURS LATE IN THE WEEK WITH THE
POSITION AND STRENGTH OF UPPER TROUGH/CLOSED LOW DEVELOPING OVER THE
WEST COAST AND ITS ASSOCIATED NORTHEASTWARD EJECTION OF ENERGY. THIS
FEATURE WILL AFFECT THE STRENGTH AND POSITION OF THE UPPER RIDGE OVER
THE NORTHERN GULF OF MEXICO. GFS HAS TRENDED FASTER AND STRONGER
WITH THE TROUGH MOVING EASTWARD AND INTO THE GREAT LAKES BY
SATURDAY. NOGAPS/CAN GLB/ECMWF/UKMET/GFS ENSEMBLE MEMBERS HINTING
AT SLIGHTLY SLOWER AND LESS AMPLIFIED SYSTEM. SURFACE HIGH
PRESSURE DOMINATES THE PERIOD WITH GENERAL EASTERLY FLOW. WILL GO
SLOWER THAN GFS/HPC ON COLD FRONT ENTERING THE AREA FRIDAY...
PUSHING IT BACK INTO SATURDAY. MEX MOS/HPC TAKE A BIG DROP TOWARD
CLIMATE HIGHS FRIDAY AND SATURDAY. WILL KEEP HIGHS ABOVE NORMAL
THROUGH THE PERIOD. LOWS ALSO ABOVE NORMAL READINGS WITH EAST TO
SOUTHEAST FLOW. WILL MENTION SMALL RAIN CHANCES ON FRIDAY
NIGHT AND SATURDAY WITH THIS RUN.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    60 78 54 79 57 / 90 10 10 10
ANNISTON   60 77 55 78 56 / 80 10 10 10
BIRMINGHAM 63 79 57 79 57 / 90 10 10 10
TUSCALOOSA 64 80 59 81 59 / 90 10 10 10
CALERA     62 79 59 79 57 / 80 10 10 10
AUBURN     58 78 59 79 57 / 60 10 10 10
MONTGOMERY 63 80 60 82 60 / 60 20 10 20
TROY       62 80 60 80 58 / 50 20 10 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/LINHARES
Hazardous weather outlook, Oct 23, 1:31 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT SAT OCT 23 2004

ALZ011>015-017>050-232130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
131 PM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

SOME STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TONIGHT...AS A
WEAK COLD FRONT APPROACHES FROM THE NORTHWEST.  THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE GUSTY WINDS OF 35 TO 45 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.